Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 424, NWS Fort Worth, TX

August 21, 2009Fannin County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 21, 2009, 12:57 AM CDT for Fannin County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2009, 12:57 AM CDT (05:57 UTC)
Expired
Aug 21, 2009, 1:33 AM CDT
In force
36 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Fannin County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 159 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 9:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2085 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:00 AM CDT, 57 minutes earlier.

Area forecast discussion, Aug 21, 12:00 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1200 AM CDT FRI AUG 21 2009

.AVIATION...
/12Z TAFS/

TRAINING ACTIVITY ALONG THE RED RIVER IS MAKING MINIMAL PROGRESS
SOUTHWARD. ALTHOUGH ERODING GROUND CLUTTER IN FANNIN COUNTY IS
EVIDENCE OF OUTFLOW...INFLOW REMAINS MEAGER...AND COLD POOL
PROPAGATION WILL BE NEGLIGIBLE. 00Z GFS HAS THE ONLY REASONABLE
REPRESENTATION OF ONGOING CONVECTION...AND IT BRINGS CONVECTION
INTO TAF SITES. WILL BEAR WATCHING...BUT EXPECT TERMINALS TO
REMAIN RAIN-FREE.

25

&&

.UPDATE...
WATCH FOR NE THIRD OF NORTH TX(NOT INCLUDING IMMEDIATE DALLAS/FORT WORTH
AREA) CONTINUES UNTIL 4 AM. HAVE RAISED POPS INCREMENTALLY ACROSS THE
NE COUNTIES TO HIGH CHANCE/LIKELY DURING THE OVERNIGHT...DUE TO SOME
BACKBUILDING AND SLOW SSE PROPAGATION OF STORMS.

OTHERWISE...JUST ADJUSTED SOME TRENDS A BIT.

05/

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT THU AUG 20 2009/
TOWERING CU HAS DEVELOPED ALONG THE OLD OUTFLOW BOUNDARY
EXTENDING FROM YOUNG COUNTY EASTWARD INTO LAMAR COUNTY. EXPECT
THESE CU TO CONTINUE TO DEVELOP IN THE VERY UNSTABLE ENVIRONMENT.
CAPE VALUES EXCEED 3000 J/KG AND SHEAR VALUES HAVE ACTUALLY
IMPROVED TO 30 KNOTS ALONG THE RED RIVER. SEVERE STORM WATCH HAS BEEN
ISSUED UNTIL 03Z OR 10 PM FOR AREAS NORTH OF A YOUNG TO DENTON TO
HOPKINS/RAINS COUNTY LINE. EXPECTING LARGE HAIL AND DAMAGING WINDS
TO BE THE MAIN THREATS FOR SEVERE WEATHER. STORMS SHOULD CONTINUE
TO SLOWLY SAG SOUTHWARD AS THE FRONT/BOUNDARY CONTINUE TO PROGRESS
SOUTH THROUGH THE EVENING HOURS.

FRONT WILL LOSE ITS STEAM OVER NIGHT AND STALL OUT SOMEWHERE
AROUND CENTRAL TEXAS. POPS WILL CONTINUE ALONG THE FRONTAL
BOUNDARY BUT SEVERE POTENTIAL SHOULD DIMINISH AS THE NIGHT
PROGRESSES AS AIRMASS BECOMES MORE STABLE.

DRIER AIR WILL FILTER IN BEHIND THE FRONT WITH DEW POINTS UNDER 60
TOMORROW AFTERNOON FOR AREAS GENERALLY NORTH OF INTERSTATE 20.
THIS WILL BRING COOLER NIGHTS AND LESS HUMIDITY THROUGH THE WEEKEND.

INTERESTING SYNOPTIC PATTERN SHAPING UP FOR NEXT WEEK. MONDAY...A
DOMINANT RIDGE WILL BE CENTERED OVER THE TEXAS PANHANDLE WITH DEEP
TROUGHS ON EITHER SIDE. THE WESTERN TROUGH NUDGES THE HIGH EAST WHICH
CAUSES THE EASTERN TROUGH TO CUT OFF UNDERNEATH THE RIDGE. STILL
ALOT OF UNCERTAINTY WITH THIS SCENARIO WITH THE 12Z GFS BRINGING
THE LOW INTO TEXAS AND THE ECMWF KEEPING IT OVER FLORIDA...SO WILL
KEEP 10 POPS FOR THE EXTENDED.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  96  73  95  73 /  40  10  10   5  10
WACO, TX              77 100  73 101  75 /  20  10  10   5  10
PARIS, TX             68  92  65  90  63 /  70   5  10   5   5
DENTON, TX            71  95  67  94  68 /  30   5  10   5   5
MCKINNEY, TX          70  94  66  95  66 /  50  10  10   5   5
DALLAS, TX            75  96  73  96  74 /  40  10  10   5  10
TERRELL, TX           73  96  69  96  68 /  50  10  10   5   5
CORSICANA, TX         74  96  71  96  71 /  30  20  10   5  10
TEMPLE, TX            76  99  72 100  72 /  10  10  10   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/05
Hazardous weather outlook, Aug 20, 8:38 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
838 PM CDT THU AUG 20 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
838 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A SHERMAN...
DALLAS...HILLSBORO...FAIRFIELD AND PALESTINE LINE OVERNIGHT. DAMAGING
WINDS...LARGE HAIL...BRIEF HEAVY RAINFALL...AND POSSIBLY A BRIEF TORNADO
WILL BE THE MAIN THREATS...AS SCATTERED STORMS MOVE THROUGH THE SLIGHT
RISK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS REMAIN POSSIBLE FRIDAY SOUTHEAST OF A TEMPLE...CORSICANA...
SULPHUR SPRINGS LINE. CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN
MAY ACCOMPANY THE STORMS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED ACROSS EASTERN NORTH TEXAS.

05/

In the hours before

Special weather statement, Aug 20, 10:29 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1029 PM CDT THU AUG 20 2009

TXZ095-210400-
LAMAR TX-
1029 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  LAMAR COUNTY

AT 1029 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTH OF PARIS...MOVING SOUTHEAST AT 15
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BLOSSOM...DEPORT AND PARIS.

TORRENTIAL RAINFALL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR NORTHEASTERN TEXAS.

LAT...LON 3386 9545 3387 9533 3390 9533 3389 9530
      3338 9530 3338 9531 3343 9542 3368 9585
      3384 9585 3386 9581 3385 9577 3390 9575
      3390 9568 3395 9561
TIME...MOT...LOC 0329Z 307DEG 13KT 3373 9557

DUNN
Special weather statement, Aug 20, 11:48 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1148 PM CDT THU AUG 20 2009

TXZ094-095-106-210515-
LAMAR TX-FANNIN TX-DELTA TX-
1148 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  FANNIN COUNTY
  DELTA COUNTY
  LAMAR COUNTY

AT 1147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR HONEY GROVE
ACROSS SOUTHERN LAMAR COUNTY AND INTO DELTA COUNTY.

THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL...NEARLY CONTINUOUS
LIGHTNING AND GUSTY WINDS.  FLOODING OF LOW LYING AREAS WILL BE
POSSIBLE.  A FLASH FLOOD WARNING IS IN EFFECT FOR LAMAR COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR NORTHEASTERN TEXAS.

LAT...LON 3386 9545 3388 9530 3337 9531 3335 9559
      3323 9585 3341 9586 3335 9637 3373 9637
      3370 9631 3377 9628 3376 9619 3382 9614
      3382 9618 3383 9617 3389 9595 3385 9577
      3390 9575 3395 9561
TIME...MOT...LOC 0447Z 326DEG 14KT 3354 9581

DUNN
Local storm report, Aug 20, 11:57 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1157 PM CDT THU AUG 20 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      PARIS                   33.67N  95.55W
08/20/2009                   LAMAR              TX   LAW ENFORCEMENT

            URBAN FLOODING OF STREETS IN PARIS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:34 PM CDTSevere Thunderstorm WarningFWDLamar41 min
Aug 20, 10:29 PM CDTSpecial Weather StatementFWDLamar31 min
Aug 20, 10:37 PM CDTAreal Flood AdvisoryFWDLamar113 min
Aug 20, 10:49 PM CDTSevere Thunderstorm WarningFWDLamar56 min
Aug 20, 10:51 PM CDTFlash Flood WarningFWDLamar114 min
Aug 20, 11:35 PM CDTAreal Flood AdvisoryFWDFannin115 min
Aug 20, 11:48 PM CDTSpecial Weather StatementFWDDelta, Fannin, Lamar27 min
Aug 21, 12:47 AM CDTFlash Flood WarningFWDFannin, Lamar4 hr
Aug 21, 2:36 AM CDTSpecial Weather StatementFWDDallas24 min
Aug 21, 2:55 AM CDTSevere Thunderstorm WarningFWDHopkins, Hunt, Rains36 min
Aug 21, 3:46 AM CDTSpecial Weather StatementFWDVan Zandt29 min
Aug 21, 5:07 AM CDTSpecial Weather StatementFWDHenderson23 min
Aug 21, 5:46 AM CDTSpecial Weather StatementFWDNavarro29 min
Aug 21, 5:59 AM CDTSevere Thunderstorm WarningFWDHenderson, Navarro42 min
Aug 21, 6:16 AM CDTSpecial Weather StatementFWDEllis29 min
Aug 21, 6:41 AM CDTAreal Flood AdvisoryFWDDallas, Tarrant109 min
Aug 21, 6:42 AM CDTSpecial Weather StatementFWDEllis33 min
Aug 21, 6:44 AM CDTSpecial Weather StatementFWDTarrant31 min
Aug 21, 6:59 AM CDTSpecial Weather StatementFWDNavarro31 min
Aug 21, 7:11 AM CDTSpecial Weather StatementFWDDallas34 min
Aug 21, 7:29 AM CDTSpecial Weather StatementFWDNavarro31 min
Aug 21, 7:37 AM CDTRiver Flood WarningFWDDallas3 hr
Aug 21, 8:32 AM CDTSpecial Weather StatementFWDPalo Pinto28 min
Aug 21, 8:45 AM CDTSevere Thunderstorm WarningFWDPalo Pinto45 min
Aug 21, 8:54 AM CDTSpecial Weather StatementFWDParker36 min
Aug 21, 8:58 AM CDTSevere Thunderstorm WarningFWDHood, Johnson, Parker47 min
Aug 21, 9:26 AM CDTSevere Thunderstorm WarningFWDErath, Palo Pinto64 min
Aug 21, 10:49 AM CDTSpecial Weather StatementFWDEastland26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.